×

zbMATH — the first resource for mathematics

Temporal distributional limit theorems for dynamical systems. (English) Zbl 1368.37016
The authors consider a Borel flow \((T^s)\) and a Borel function \(f\) on a compact manifold \(X\), the ergodic sums \(S_n(x):=\sum\limits^{n-1}_{k=0}f(T^kx)\) or integrals \(J_t(x):=\int^t_0f(T^sx)ds\), and the following five different kinds of distributional limit theorems (DLT): = 0.6 cm
(1)
The ergodic sums \(S_n(x)\) satisfy a spatial DLT on a probability space \((X,\mu)\) when there are real constants \(B_n\to\infty\) and \(A_n\) such that the law of \(x\mapsto\frac{S_n(x)-A_n}{B_n}\) under \(\mu\) converges as \(n\to\infty\) (towards some non-Dirac law).
(2)
The ergodic sums \(S_n(x)\) satisfy a temporal DLT on the orbit of \(x\) when there are real sequences \(B_N(x)\to\infty\) and \(A_N(x)\) such that the law of \(n\mapsto\frac{S_n(x)-A_N(x)}{B_N(x)}\) under the uniform law \(\mathcal U\{0,\dots,N\}\) converges as \(N\to\infty\) (towards some non-Dirac law).
(3)
The ergodic sums \(S_n(x)\) satisfy a strong temporal DLT when they satisfy a temporal DLT on the orbit of \(\mu\)-almost every \(x\) and the normalizing sequence \(B_N\) can be chosen to be independent of \(x\).
(4)
The ergodic sums \(S_n(x)\) satisfy an almost sure DLT on a probability space \((X,\mu)\) when there are real constants \(B_N\to\infty\) and \(A_N\) such that for \(\mu\)-almost every \(x\) the law of \(n\mapsto\frac{S_n(x)-A_N}{B_N}\), under the law on \(\{1,\dots,N\}\) prescribing a mass \(\frac{c}{n}\) at \(n\), converges as \(N\to\infty\) (towards some non-Dirac law).
(5)
The ergodic sums \(S_n(x)\) satisfy a spatio-temporal DLT on a probability space \((X,\mu)\) when there are real constants \(B_n\to\infty\) and \(A_ n\) such that the law of \((n,x)\mapsto\frac{S_n(x)-A_n}{B_n}\) under \(\mathcal U\{0,\dots,N\}\otimes\mu\) converges as \(n\to\infty\) (towards some non-Dirac law).
The analogous notions (and results as well) regarding the ergodic integrals \(J_t(x)\) are very similar. The main aim of the authors is to specify, in three classical cases, which among the spatial, strong temporal, almost sure and spatio-temporal DLT hold and which do not. A consequence will be that a large diversity of possible scenarios emerges, so that generally none of theses notions implies another one. The three classical cases which the authors analyze are Anosov flows, irrational rotations on the circle and horocycle flows of a Riemannian surface.
Some results presented in this interesting article are adapted from preceding ones, by a series of different authors, some are new extensions of previously known theorems, and some are new.
It is proved that for Anosov flows, the spatial, almost sure temporal and spatio-temporal DLT hold while the strong temporal DLT does not; for irrational rotations on the circle, the strong temporal and spatio-temporal DLT hold while the spatial and almost sure temporal DLT do not; for horocycle flows, depending on the class of Sobolev regularity of \(f\), a series of various answers emerge, from which apparently no generality derives.

MSC:
37A50 Dynamical systems and their relations with probability theory and stochastic processes
37C40 Smooth ergodic theory, invariant measures for smooth dynamical systems
60F05 Central limit and other weak theorems
37D20 Uniformly hyperbolic systems (expanding, Anosov, Axiom A, etc.)
37D40 Dynamical systems of geometric origin and hyperbolicity (geodesic and horocycle flows, etc.)
37E10 Dynamical systems involving maps of the circle
37E35 Flows on surfaces
11K06 General theory of distribution modulo \(1\)
37A17 Homogeneous flows
37C55 Periodic and quasi-periodic flows and diffeomorphisms
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Aaronson, J; Denker, M, Local limit theorems for partial sums of stationary sequences generated by Gibbs-Markov maps, Stoch. Dyn., 1, 193-237, (2001) · Zbl 1039.37002
[2] Aaronson, J; Nakada, H; Sarig, O; Solomyak, R, Invariant measures and asymptotics for some skew products, Israel J. Math., 128, 93-134, (2002) · Zbl 1006.28013
[3] Aaronson, J; Weiss, B, Remarks on the tightness of cocycles, Colloq. Math., 84-85, 365-376, (2000) · Zbl 0980.28010
[4] Avila, A; Dolgopyat, D; Duryev, E; Sarig, O, The visits to zero of a random walk driven by an irrational rotation, Israel J. Math., 207, 653-717, (2015) · Zbl 1326.60060
[5] Babillot, M; Peigné, M, Asymptotic laws for geodesic homology on hyperbolic manifolds with cusps, Bull. Soc. Math. Fr., 134, 119-163, (2006) · Zbl 1118.60012
[6] Beck, J, Randomness of the square root of 2 and the giant leap, part 1, Period. Math. Hungar., 60, 137-242, (2010) · Zbl 1259.11092
[7] Beck, J, Randomness of the square root of 2 and the giant leap, part 2, Period. Math. Hungar., 62, 127-246, (2011) · Zbl 1260.11060
[8] Bowen, R, Markov partitions for axiom \({\rm{A}}\) diffeomorphisms, Am. J. Math., 92, 725-747, (1970) · Zbl 0208.25901
[9] Bowen, R, Symbolic dynamics for hyperbolic flows, Am. J. Math., 95, 429-460, (1973) · Zbl 0282.58009
[10] Bowen, R; Ruelle, D, The ergodic theory of axiom A flows, Invent. Math., 29, 181-202, (1975) · Zbl 0311.58010
[11] Bressaud, X., Bufetov, A.I.: Deviation of ergodic averages for substitution dynamical systems with eigenvalues of modulus 1. Proc. Lond. Math. Soc. 109(2), 483-522 (2014) · Zbl 1305.37009
[12] Brosamler, GA, An almost everywhere central limit theorem, Math. Proc. Camb. Philos. Soc., 104, 561-574, (1988) · Zbl 0668.60029
[13] Bufetov, A; Forni, G, Limit theorems for horocycle flows, Ann. Sci. Éc. Norm. Supér., 47, 851-903, (2014) · Zbl 1360.37086
[14] Bufetov, AI, Limit theorems for translation flows, Ann. Math., 179, 431-499, (2014) · Zbl 1290.37023
[15] Burton, R; Denker, M, On the central limit theorem for dynamical systems, Trans. Am. Math. Soc., 302, 715-726, (1987) · Zbl 0628.60030
[16] Chazottes, J.-R., Collet, P.: Almost-sure central limit theorems and the Erdös-Rényi law for expanding maps of the interval. Ergod. Theory Dyn. Syst. 25(2), 419-441 (2005) · Zbl 1076.37023
[17] Chazottes, J-R; Gouëzel, S, On almost-sure versions of classical limit theorems for dynamical systems, Probab. Theory Relate. Fields, 138, 195-234, (2007) · Zbl 1126.60025
[18] Chernov, NI, Limit theorems and Markov approximations for chaotic dynamical systems, Probab. Theory Relat. Fields, 101, 321-362, (1995) · Zbl 0839.60025
[19] Conze, J.-P., Keane, M.: Ergodicité d’un flot cylindrique. In Séminaire de Probabilités, I (Univ. Rennes, Rennes, 1976). Exp. No. 5, p. 7. Départment of Mathematics Information, Université de Rennes, Rennes (1976) · Zbl 0101.03803
[20] Cornfeld, I.P., Fomin, S.V. Sinai, Y.G.: Ergodic theory, volume 245 of Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences]. Translated from the Russian by A. B. Sosinskii, Springer, New York (1982) · Zbl 0493.28007
[21] Denker, M; Kabluchko, Z, An Erdös-Rényi law for mixing processes, Probab. Math. Stat., 27, 139-149, (2007) · Zbl 1125.60023
[22] Denker, M; Philipp, W, Approximation by Brownian motion for Gibbs measures and flows under a function, Ergod. Theory Dyn. Syst., 4, 541-552, (1984) · Zbl 0554.60077
[23] Dolgopyat, D, Limit theorems for partially hyperbolic systems, Trans. Amer. Math. Soc., 356, 1637-1689, (2004) · Zbl 1031.37031
[24] Dolgopyat, D., Fayad, B.: Limit theorems for toral translations. In Hyperbolic dynamics, fluctuations and large deviations, volume 89 of Proceedings of Symposia in Pure Mathematic, pp. 227-277. American Mathematical Society, Providence, RI (2015) · Zbl 1375.37014
[25] Dolgopyat, D; Goldsheid, I, Quenched limit theorems for nearest neighbour random walks in 1D random environment, Commun. Math. Phys., 315, 241-277, (2012) · Zbl 1260.60187
[26] Dolgopyat, D., Sarig, O.: Beck theorem for numbers of bounded type. In preparation · Zbl 1368.37016
[27] Dolgopyat, D., Sarig, O.: Windings of horocycle flows. In preparation · Zbl 1407.37047
[28] Eagleson, GK, Some simple conditions for limit theorems to be mixing, Teor. Verojatnost. i Primenen., 21, 653-660, (1976) · Zbl 0365.60025
[29] Enriquez, N; Franchi, J; Jan, Y, Stable windings on hyperbolic surfaces, Probab. Theory Relat. Fields, 119, 213-255, (2001) · Zbl 1172.37311
[30] Enriquez, N; Jan, Y, Statistic of the winding of geodesics on a Riemann surface with finite area and constant negative curvature, Rev. Mat. Iberoam., 13, 377-401, (1997) · Zbl 0907.58054
[31] Erdös, P; Kac, M, The Gaussian law of errors in the theory of additive number theoretic functions, Am. J. Math., 62, 738-742, (1940) · Zbl 0024.10203
[32] Erdos, P; Renyi, A, On a new law of large numbers, J. Anal. Math., 23, 103-111, (1970) · Zbl 0225.60015
[33] Fisher, Albert, Convex-invariant means and a pathwise central limit theorem, Adv. Math., 63, 213-246, (1987) · Zbl 0627.60034
[34] Flaminio, L; Forni, G, Invariant distributions and time averages for horocycle flows, Duke Math. J., 119, 465-526, (2003) · Zbl 1044.37017
[35] Pytheas Fogg, N.: In: Berthé, V., Ferenczi, S., Mauduit, C., Siegel, A. (eds.) Substitutions in Dynamics, Arithmetics and Combinatorics. Lecture Notes in Mathematics. Springer, Berlin (2002) · Zbl 1014.11015
[36] Golosov, AO, Localization of random walks in one-dimensional random environments, Commun. Math. Phys., 92, 491-506, (1984) · Zbl 0534.60065
[37] Gouëzel, S.: Limit theorems in dynamical systems using the spectral method. In: Hyperbolic Dynamics, Fluctuations and Large Deviations, Proceedings of Symposia in Pure Mathematics, vol. 89, pp. 161-193. American Mathematical Society, Providence, RI (2015)
[38] Griffin, J; Marklof, J, Limit theorems for skew translations, J. Mod. Dyn., 8, 177-189, (2014) · Zbl 1351.37149
[39] Guivarc’h, Y; Le Jan, Y, Sur l’enroulement du flot géodésique, C. R. Acad. Sci. Paris Sér. I Math., 311, 645-648, (1990) · Zbl 0727.58033
[40] Hooper, P.W., Hubert, P., Weiss, B.: Dynamics on the infinite staircase. Discrete Contin. Dyn. Syst. 33(9), 4341-4347 (2013) · Zbl 1306.37043
[41] Hooper, P.W., Weiss, B.: Generalized staircases: recurrence and symmetry. Ann. Inst. Fourier (Grenoble) 62(4), 1581-1600 (2012) · Zbl 1279.37035
[42] Huveneers, F, Subdiffusive behavior generated by irrational rotations, Ergo.c Theory Dyn. Syst., 29, 1217-1233, (2009) · Zbl 1201.37059
[43] Kesten, H, Uniform distribution \({\rm{mod}}\,1\), Ann. Math., 2, 445-471, (1960) · Zbl 0101.03803
[44] Lacey, MT, On central limit theorems, modulus of continuity and Diophantine type for irrational rotations, J. Anal. Math., 61, 47-59, (1993) · Zbl 0790.60027
[45] Lacey, MT; Philipp, W, A note on the almost sure central limit theorem, Stat. Probab. Lett., 9, 201-205, (1990) · Zbl 0691.60016
[46] Borgne, S, Principes d’invariance pour LES flots diagonaux sur \({\rm{SL}}(d,{\mathbb{R}})/{\rm{SL}}(d,{\mathbb{Z}})\), Ann. Inst. H. Poincaré Probab. Stat., 38, 581-612, (2002) · Zbl 1009.60018
[47] Le Jan, Y, Sur l’enroulement géodésique des surfaces de Riemann, C. R. Acad. Sci. Paris Sér. I Math., 314, 763-765, (1992) · Zbl 0757.60076
[48] Jan, Y, The central limit theorem for the geodesic flow on noncompact manifolds of constant negative curvature, Duke Math. J., 74, 159-175, (1994) · Zbl 0809.58031
[49] Liverani, C.: Central limit theorem for deterministic systems. In: International Conference on Dynamical Systems (Montevideo, 1995), Pitman Research Notes in Mathematics Series, vol. 362, pp. 56-75. Longman, Harlow (1996) · Zbl 0871.58055
[50] Marklof, J, Almost modular functions and the distribution of \(n^2x\) modulo one, Int. Math. Res. Not., 39, 2131-2151, (2003) · Zbl 1056.11022
[51] Nakada, H.: On a classification of PL-homeomorphisms of a circle. In: Probability Theory and Mathematical Statistics (Tbilisi, 1982), Lecture Notes in Mathematics., vol. 1021, pp. 474-480. Springer, Berlin (1983)
[52] Paquette, E., Son, Y.: Birkhoff sum fluctuations in substitution dynamical systems. arXiv:1505.01428, preprint (2015) · Zbl 1423.37010
[53] Parry, W; Pollicott, M, Zeta functions and the periodic orbit structure of hyperbolic dynamics, Astérisque, 187-268, 268, (1990) · Zbl 0726.58003
[54] Philipp, W; Stout, W, Almost sure invariance principles for partial sums of weakly dependent random variables, Mem. Am. Math. Soc., 161, 61-140, (1975) · Zbl 0361.60007
[55] Pollicott, M; Sharp, R, Asymptotic expansions for closed orbits in homology classes, Geom. Dedic., 87, 123-160, (2001) · Zbl 1049.37021
[56] Prasolov, V.V.: Elements of homology theory, Graduate Studies in Mathematics. vol. 81, American Mathematical Society, Providence, RI (2007). Translated from the 2005 Russian original by Olga Sipacheva · Zbl 0388.28019
[57] Ratner, M, The central limit theorem for geodesic flows on \(n\)-dimensional manifolds of negative curvature, Israel J. Math., 16, 181-197, (1973) · Zbl 0283.58010
[58] Rootzén, H, Fluctuations of sequences which converge in distribution, Ann. Probab., 4, 456-463, (1976) · Zbl 0338.60019
[59] Ruelle, D, A measure associated with axiom-A attractors, Am. J. Math., 98, 619-654, (1976) · Zbl 0355.58010
[60] Schatte, P, On strong versions of the central limit theorem, Math. Nachr., 137, 249-256, (1988) · Zbl 0661.60031
[61] Schmidt, K.: Cocycles on Ergodic Transformation Groups. Macmillan Lectures in Mathematics. Macmillan Company of India, Delhi (1977) · Zbl 0421.28017
[62] Schmidt, K, A cylinder flow arising from irregularity of distribution, Compos. Math., 36, 225-232, (1978) · Zbl 0388.28019
[63] Sinai, YG, The central limit theorem for geodesic flows on manifolds of constant negative curvature, Sov. Math. Dokl., 1, 983-987, (1960) · Zbl 0129.31103
[64] Sinai, YG, Markov partitions and U-diffeomorphisms, Funkc. Anal. i Prilozhen, 2, 64-89, (1968) · Zbl 0182.55003
[65] Sinai, YG, Gibbs measures in ergodic theory, Uspehi Mat. Nauk., 27, 21-64, (1972) · Zbl 0246.28008
[66] Sinai, YG, The limit behavior of a one-dimensional random walk in a random environment, Teor. Veroyatnost. i Primenen., 27, 247-258, (1982)
[67] Stewart, M, Irregularities of uniform distribution, Acta Math. Acad. Sci. Hungar., 37, 185-221, (1981) · Zbl 0475.10040
[68] Tenenbaum, G.: Introduction to analytic and probabilistic number theory, volume 163 of Graduate Studies in Mathematics. American Mathematical Society, Providence, RI, 3rd edn., (2015). Translated from the 2008 French edition by Patrick D. F. Ion · Zbl 0757.60076
[69] Thouvenot, J-P; Weiss, B, Limit laws for ergodic processes, Stoch. Dyn., 12, 1150012, (2012) · Zbl 1255.60053
[70] Weiss, B.: Single orbit dynamics. CBMS Regional Conference Series in Mathematics, vol. 95. American Mathematical Society, Providence, RI (2000) · Zbl 1083.37500
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.